Funnel Cloud, Marathon
- When
- July 1, 6:25 PM CST
- Where
- Marathon County, 2 mi NE of Wausau
- Reported by
- Public
- Coordinates
- 44.990, -89.601
A funnel cloud formed under a weak thunderstorm on the northeast side of Wausau.
Thunderstorms developed along a frontal boundary that stretched across central Wisconsin. One of the storms produced a funnel cloud.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
Thunderstorms developed along a frontal boundary that stretched across central Wisconsin. One of the storms produced a funnel cloud.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jul 1, 5:07 PM CST, 1 hour 18 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 607 PM CDT TUE JUL 1 2014 UPDATED AVIATION PORTION FOR 00Z TAF ISSUANCE .SHORT TERM...TONIGHT AND WEDNESDAY ISSUED AT 231 PM CDT TUE JUL 1 2014 A SHARP AND COOL UPPER TROUGH WILL DROP OVER THE AREA THIS AFTERNOON AND INTO TONIGHT BEFORE DEPARTING WEDNESDAY MORNING. INSTABILITY SHOWERS WERE INCREASING IN THE TROUGH AXIS OVER THE NORTHWEST HALF OF WESTERN WISCONSIN THIS AFTERNOON AND PROGGED TO SPREAD OVER EASTERN WISCONSIN DURING THE REST OF THE AFTERNOON AND INTO THIS EVENING. HEALTHY PWATS NEAR 1.25 INCHES WERE WITH THIS TROUGH AS IT TRACKS SOUTHEAST OVER THE AREA. A FEW OF THE SHOWERS WERE PRODUCING A QUICK 0.25 INCHES OVER PARTS OF NORTHWEST WISCONSIN AND EXPECT SIMILAR TRENDS LATER THIS AFTERNOON INTO THIS EVENING. THE FREEZING LEVEL IS RELATIVELY HIGH NEAR 10500 FEET AGL AND THE CONVECTION WAS WORKING INTO A LEFT ENTRANCE REGION OF THE UPPER JET BUT STILL ADDED SMALL HAIL TO THE HWO SINCE MU CAPES AS PER SPC MESO PAGE AT 1000 G/KG IN THIS TROUGH AXIS. THIS CONVECTION WILL BE WORKING INTO EASTERN WISCONSIN WHERE SOME LOCATIONS REACHED THE UPPER 70S TO PRODUCE UNSTABLE LOW LEVEL LAPSE RATES. WATER VAPOR SAT IMAGERY APPEARS TO SHOW A TRAILING VORT DROPPING SOUTH OVER NORTHERN MINNESOTA TO PRODUCE ADDITIONAL REGION OF WEAKER. WITH THE LOWER CIGS OVER MINNESOTA...COULD BE DRIZZLE. THIS SECONDARY AREA OF SHOWERS APPEAR TO BE MORE ASSOCIATED WITH A H850 FRONT AND LEADING EDGE OF A COOLER AIR MASS DROPPING INTO THE AREA OVERNIGHT AND INTO WEDNESDAY. TEMPERATURES ACROSS MUCH OF NORTHERN MINNESOTA STRUGGLING TO CLIMB OUT OF THE 50S EARLY THIS AFTERNOON. THIS CAA AND TROUGH PASS OVER MAINLY THE MORNING HOURS WEDNESDAY...A FEW SHOWERS MAY ALSO LINGER OVER EAST CENTRAL WISCONSIN ON WEDNESDAY WHERE A SUBTLE SURFACE TROUGH IS TRAILING BACK OVER EAST CENTRAL WISCONSIN AT THE LAKE MICHIGAN SHORELINE. EVENTUALLY DRIER WORKS INTO THE AREA ON WEDNESDAY FROM THE NORTH TO START A DECREASING CLOUD TREND. .LONG TERM...WEDNESDAY NIGHT THROUGH TUESDAY ISSUED AT 231 PM CDT TUE JUL 1 2014 SURFACE HIGH PRESSURE SETTLING OVER MUCH OF THE MID SECTION OF THE COUNTY WILL PROVIDE A COOL DRY COMFORTABLE PERIOD FOR THE REMAINDER OF THE WORK WEEK. SOME LOCATIONS ACROSS THE FAR NORTH COULD FLIRT WITH THE UPPER 30S FOR LOWS EACH WED NIGHT AND THURSDAY NIGHT. PCPN CHANCES RETURN THIS WEEKEND AS A SURFACE WARM FRONT ATTEMPTS TO LIFT NORTHWARD OVER THE PLAINS WHILE A SHORTWAVE ON THE PERIMETER OF THE WEAK UPPER RIDGE. MODEL TIMING AND LOCATION OF THIS FRONT THROUGH THE WEEKEND IN QUESTION DUE TO NEARLY ZONAL FLOW ALOFT SO THE FRONT WILL LIKELY STALL OVER PART OF THE REGION THROUGH THE WEEKEND AS THE SHORT WAVE SLOWLY WORKS OVER THE NORTHERN PLAINS AND WESTERN GREAT LAKES REGION. PROGS SUGGEST A COLD FRONT SLIDES OVER DURING THE PERIOD FROM SUNDAY NIGHT INTO MONDAY NIGHT FOR ANOTHER ROUND OF CONVECTION. NEVERTHELESS CONFIDENCE IS LOW WITH IDEAL PERIODS OF CONVECTION DUE TO THE NEARLY ZONAL FLOW AS THE NORTHERN PLAINS UPPER RIDGE FLATTENS. EXPECT TEMPS TO REBOUND TO CLOSER SEASONAL LEVELS WITH THE RETURN FLOW THIS WEEKEND. && .AVIATION...FOR 00Z TAF ISSUANCE ISSUED AT 602 PM CDT TUE JUL 1 2014 MAIN AVIATION FCST ISSUES ARE THE COVERAGE/TIMING OF THE SHRA/TSRA...AND CIGS LATER TNGT. LATE THIS AFTN...TSRA COVERAGE WAS ISOLD-SCT BASED ON THE LDS. WL CONT MENTION OF THUNDER AT THE START OF THE TAFS...THEN TRANSITION TO JUST SHRA IN A FEW HRS DUE TO THE LOSS OF HEATING. LOOKS LIKE THE MAIN AREA OF SHRA WL SWING FM N-C WI THIS EVENING INTO E-C WI BY DAYBREAK. ADJUSTED TIMING IN THE TAFS ACCORDINGLY. NOT REAL CONFIDENT HOW CIGS WL BEHAVE LATER TGNT. BEST GUESS IS FOR MVF CIGS IN E-C WI...LOWER-END MVFR CIGS IN CENTRAL WI...AND IFR CIGS IN THE N. SHOULD HAVE A BETTER FEEL FOR THAT BY THE 06Z ISSUANCE. && .GRB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM.....TDH LONG TERM......TDH/JKL AVIATION.......SKOWRONSKI
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 211 PM CDT TUE JUL 1 2014 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-021300- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE- MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE- WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET- MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO- 211 PM CDT TUE JUL 1 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON INTO THIS EVENING OVER MOST LOCATIONS. SEVERE STORMS ARE NOT EXPECTED...BUT A FEW STORMS MAY PRODUCE GUSTY WINDS...SMALL HAIL AND BRIEF DOWNPOURS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A SMALL CHANCE OF THUNDERSTORMS FROM SATURDAY NIGHT THROUGH NEXT MONDAY. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT. LMZ521-522-541>543-021300- THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN- 211 PM CDT TUE JUL 1 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE MICHIGAN AND THE WATERS OF GREEN BAY. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON INTO THIS EVENING. A FEW STORMS MAY PRODUCE GUSTY WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A SMALL CHANCE OF THUNDERSTORMS FROM SATURDAY NIGHT THROUGH NEXT MONDAY. TH
The Green Bay radar (KGRB), 130 km away, was scanning. The volume nearest the first event began at 00:25 UTC.
1 funnel cloud. Local standard time, as filed.
A funnel cloud formed under a weak thunderstorm on the northeast side of Wausau.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2014Every state in 2014This day in weather historyWarnings in Wisconsin, July 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 525191.